Hail, Washington
- When
- September 22, 4:28 PM MST
- Where
- Washington County, 2.32 mi NNW of Lone Star
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -102.860
A severe thunderstorm produced large hail up to quarter size. Heavy rain produced flash flooding across parts of central and southeast Washington County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail up to quarter size. Heavy rain produced flash flooding across parts of central and southeast Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 22, 12:40 PM MST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 140 PM MDT MON SEP 22 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 140 PM MDT MON SEP 22 2014 UPPER LOW WILL MOVE ACROSS WYOMING THROUGH TONIGHT AS THE SOUTHERN EXTENT OF THE LOW SWEEPS ACROSS NORTHERN COLORADO. THERE IS A 60KT JET STREAK ASSOCIATED WITH THE WAVE ACROSS NORTHWEST COLORADO AND THIS IS AIDING THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON. MODEL QG FIELDS SHOWING WEAK ASCENT THROUGH THIS EVENING THEN GRADUALLY SUBSIDENCE MOVES IN LATER TONIGHT AND TUESDAY AS AIRMASS DRIES. A LINE OF SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE FRONT RANGE EARLY THIS AFTERNOON AND WILL CONTINUE TO SPREAD EASTWARD ONTO THE PLAINS DURING THE AFTERNOON. STORMS WILL GATHER STRENGTH AS THEY MOVE EASTWARD INTO AREA WITH BETTER SHEAR AND MOISTURE. GIVEN DEWPOINTS NOW IN THE 50S ACROSS MUCH OF THE PLAINS...SURFACE BASED CAPES INCREASING TO 1000-1500J/KG. STILL A GRADUAL LACK OF STRONG HEATING WILL KEEP MOST STORMS UNDER SEVERE LIMITS. HOWEVER...GIVEN BETTER SHEAR PROFILE FURTHER EAST...MIGHT SEE AN ISOLATED SEVERE STORM. BEHIND THE TROF LATER TNT...A BIT OF MOUNTAIN WAVE DEVELOPS WITH SOME DOWNSLOPE WINDS DEVELOP OVER THE FRONT RANGE. WILL INDICATED SOME CLOUDS AND WINDS WITH THIS FEATURE. FOR TUESDAY AFTERNOON...LIMITED MOISTURE AND INSTABILITY MAY BE ENOUGH TO DEVELOP A FEW SHOWERS OVER MOUNTAINS AND HIGHER TERRAIN. TEMPERATURES WILL BE WARMER ON TUESDAY WITH MORE SUNSHINE AVAILABLE. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 140 PM MDT MON SEP 22 2014 UPPER TROUGH CONTINUES TO SLIDE EAST AWAY FROM THE COLORADO FRONT RANGE TUESDAY NIGHT AS AN UPPER RIDGE BUILDS TO OUR SOUTHWEST. A DRIER AND WARMER NORTHWEST FLOW ALOFT MOVES OVER THE AREA OVERNIGHT AND WEDNESDAY AS THE UPPER RIDGE REACHES NORTHEASTWARD ACROSS COLORADO AND NORTHERN GREAT PLAINS. THERE IS STILL AN OUTSIDE CHANCE THAT STRONG DAYTIME HEATING AND A MODESTLY MOIST SELY LOW-LEVEL FLOW COULD SPARK A FEW STRAY SHOWERS OR T- STORMS OVER THE HIGHER TERRAIN IN JEFFERSON...DOUGLAS...PARK AND SUMMIT COUNTIES LATE ON WEDNESDAY. OTHERWISE A DRY AND VERY WARM DAY ON TAP FOR EVERYWHERE ELSE. TEMPERATURE GUIDANCE INDICATES HIGHS GENERALLY 6-12F ABOVE AVERAGE ON WEDNESDAY. CAN/T ARGUE WITH THAT. THE UNSEASONABLY WARM AND DRY WEATHER IS LIKELY TO PERSIST THROUGH THURSDAY AS THE CORE OF A 591 DECAMETER HIGH TRACKS NORTHEASTWARD ACRS THE STATE. THURSDAY APPEARS EVEN DRIER AND SLIGHTLY WARMER ACCORDING TO THE GFS AND ECMWF WITH STRONG MID-LEVEL SUBSIDENCE. WHEREAS THE NAM SHOWS THIS WARM CORE RIDGE CLOSING OFF NORTHEAST OF COLORADO DURING THE DAY. THIS OPENS THE DOOR TO A BATCH OF SUBTROPICAL MOISTURE POOLING OVER ERN ARIZONA/WRN NEW MEXICO. NAM SHOWS SOME OF THIS MOISTURE MEANDERING NWRD UP ALONG THE SPINE OF THE ROCKIES AND OVER SWRN PORTION OF THE FCST AREA BY THURSDAY AFTERNOON. NAM INDICATES POCKETS OF LIGHT QPF IN THIS AREA. THE LATEST RUN OF THE CANADIAN MODEL LOOKS ABOUT THE SAME...ALTHOUGH IT KEEPS THE PRECIP SOUTH OF THE CWA ON THURSDAY. ON FRIDAY...THE UPPER RIDGE CLOSES OFF AS IT CONTINUES ITS NORTHEASTWARD MIGRATION OVER THE NRN GREAT PLAINS/SRN CENTRAL CANADA. FLOW ALOFT OVER COLORADO BECOME PREDOMINANTLY SWLY IN ADVANCE OF A DEEPENING UPPER TROUGH PLOWING INTO THE WEST COAST. GFS SHOWS SUBTROPICAL MOISTURE POOLED OVER ARIZONA/NEW MEXICO AT THAT TIME SPREADING NWRD OVER ERN UTAH AND WRN/SWRN COLORADO DURING THE DAY. WHILE AREAS EAST OF THE MTNS APPEAR TO REMAIN DRY. MODEL GUIDANCE CONTINUES AN UPWARD TREND IN TEMPERATURES ON FRIDAY. HOWEVER SHOULD THIS MOISTURE/CLOUD COVER ARRIVE EARLIER THAN PREDICTED...TEMPS MAY NOT GET AS WARM AS THOSE ON THURSDAY. OVER THE WEEKEND...MOISTURE SPREADS NORTHWARD FROM THE DESERT SOUTHWEST IN ADVANCE OF A DEEP UPPER TROUGH WHICH THE GFS SHOWS CLOSING OFF OVER SRN IDAHO/NRN UTAH BY SUNDAY. EARLIER MODEL RUNS SHOWED THIS HAPPENING FARTHER SOUTH OVER SOUTH CENTRAL PORTIONS OF THE GREAT BASIN AND ABOUT 12 HRS EARLIER. AT ANY RATE...DURING THE WEEKEND SHOULD SEE A GRADUAL TREND TOWARDS COOLER AND WET CONDITIONS BEGINNING IN THE MTNS AND HIGH VALLEYS ON SATURDAY AND OUT ACRS THE PLAINS OF NERN COLORADO ON SUNDAY. BY EARLY NEXT WEEK...MODELS SHOW THE CLOSED UPPER LOW LIFTING NERWD OVER THE NRN ROCKIES/NRN GREAT PLAINS WHICH POSITIONS A SWATH OF DRY...STABLE AIR OVER OUR FCST AREA. DETAILS REMAIN FUZZY THAT FAR OUT. SO WILL GO WITH A SLIGHT CHANCE OF PRECIP MAINLY FOR THE MTNS AND HANG ONTO THE NEAR SEASONAL TEMPERATURES OFFERED BY MODEL GUIDANCE. && .AVIATION...(FOR THE TAFS THROUGH 00Z TUESDAY LATE AFTERNOON) ISSUED AT 140 PM MDT MON SEP 22 2014 EXPECT SCATTERED SHOWERS AND THUNDERSTORMS OVER TERMINALS THROUGH LATE AFTERNOON...THEN DIMINISHING CHANCES BY EARLY EVENING. CURRENT SOUTHEAST WINDS WILL BECOME VARIABLE AND GUSTY WITH SHOWERS...BEFORE SHIFTING EAST AND SOUTHEAST THIS EVENING. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ENTREKIN LONG TERM...BAKER AVIATION...ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1025 AM MDT MON SEP 22 2014 COZ030>051-231630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1025 AM MDT MON SEP 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS WILL DECREASE ACROSS THE NORTHEAST PLAINS TOWARDS THE NOON HOUR. HOWEVER...SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS BY LATE MORNING AND SPREAD OVER THE PLAINS THIS AFTERNOON AND EVENING. A FEW STORMS ON THE PLAINS COULD BECOME SEVERE...ESPECIALLY EAST OF THE DENVER AREA WHERE THE INSTABILITY AND SHEAR ARE GREATEST. EXPECT WIND GUSTS TO 60 MPH...HAIL...AND BRIEF HEAVY RAIN WITH THE STRONGER STORMS. THE STORMS WILL MOVE OUT OF THE STATE THIS EVENING THOUGH THERE COULD STILL BE SOME SHOWERS MAINLY NEAR THE NORTHERN BORDER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE TAIL END OF AN UPPER LEVEL WEATHER DISTURBANCE WILL PASS BY NORTHEAST COLORADO ON TUESDAY...POSSIBLY RESULTING IN THE FEW RAIN SHOWERS AND/OR THUNDERSTORMS FOR THE FAR NORTHEAST PLAINS. ANY RAINFALL SHOULD BE LIGHT AND SPOTTY. DRY AND WARMER CONDITIONS WILL THEN RETURN FOR THE REMAINDER OF THE WEEK UNDER A STRONG RIDGE OF HIGH PRESSURE. BY NEXT WEEKEND...PARTS OF THE OUTLOOK AREA MAY AGAIN SEE SHOWERS AND THUNDERSTORMS WITH MOIST AND UNSTABLE AIR SPREADING UP INTO STATE IN ADVANCE OF THE NEXT PACIFIC STORM SYSTEM MOVING ACROSS THE GREAT BASIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS AFTER 2 PM. ENTREKIN/BAKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 422 PM MDT MON SEP 22 2014 COZ048-222245- LOGAN COUNTY CO- 422 PM MDT MON SEP 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN COUNTY UNTIL 445 PM MDT... AT 422 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PROCTOR...OR 19 MILES NORTHEAST OF STERLING...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CROOK...PROCTOR AND TWIN BUTTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4068 10301 4088 10304 4093 10271 4071 10272 TIME...MOT...LOC 2222Z 259DEG 13KT 4079 10288 RPK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 503 PM MDT MON SEP 22 2014 COZ049-222330- WASHINGTON COUNTY CO- 503 PM MDT MON SEP 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL 530 PM MDT... AT 503 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF ELBA...OR 10 MILES SOUTH OF AKRON...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELBA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3993 10327 4009 10325 4011 10301 3995 10301 TIME...MOT...LOC 2303Z 263DEG 13KT 4002 10315 RPK
The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Heavy rain, up to 3 inches in one hour, washed out numerous county roads along a 10-mile swath stretching from southwest of Akron to southeast of Otis. Water reportedly ran across CO 36 east of Anton at Washington County Road HH. A reverse 911 notification was sent to residents in a 10 by 13 mile area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538612, 538613, 543158.